Author(s): Ljungstrm KG, Renck H, Strandberg K, Hedin H, Richter W,
Abstract Share this page
Abstract In a retrospective investigation of the period 1970-1979, 478 reports on cases of dextran-induced anaphylactoid/anaphylactic reactions (DIAR) were found. In 458 of these dextran was judged to be the causative agent. The number of units of dextran 40 and 70 used during this decade was 313 598 and 1 051 668, respectively. During the last five years, when reporting of severe adverse drug reactions was mandatory, the incidence of severe DIAR per unit administered was 0.013\% for dextran 40 and 0.025\% for dextran 70. The incidence of fatal DIAR was 0.003\% and 0.004\%, respectively. We found a male: female ratio of 1.5: 1 for all DIAR while for the most severe DIAR this ratio was 3: 1. The mean age of the patients was higher in severe than in mild DIAR. Allergic disease did not predispose for severe DIAR. Diabetes, cardiovascular and pulmonary diseases and chronic inflammation were more frequent among the patients who had suffered the most severe DIAR. 22 reactions were characterized by fever and/or shivering, and in 19 of these cases the reaction occurred after infusion of more than one unit of dextran. Severe DIAR occur after infusion of a few ml of dextran. Fatal DIAR during anaesthesia occurred almost exclusively in patients under spinal or epidural blockade. A favourable outcome of resuscitation in DIAR with cardiac arrest was possibly promoted by the infusion of large amounts of crystalloid fluids. We could not show that therapy with steroids, epinephrine or isoprenaline influenced the outcome. Fatal DIAR occurred even after infusion of only 0.5-1 ml of dextran, and we strongly advise against the use of "biological test-doses".
This article was published in Acta Chir Scand
and referenced in Journal of Clinical Toxicology